Repository of University of Nova Gorica

Show document
A+ | A- | SLO | ENG

Title:Two regimes in the regularity of sunspot number
Authors:Shapoval, Alexander (Author)
Le Mouël, Jean-Louis (Author)
Courtillot, Vincent (Author)
Shnirman, M. (Author)
Files:URL https://doi.org/10.1088/0004-637X/779/2/108
 
Language:English
Work type:Unknown ()
Tipology:1.01 - Original Scientific Article
Organization:UNG - University of Nova Gorica
Abstract:Sunspot numbers WN display quasi-periodical variations that undergo regime changes. These irregularities could indicate a chaotic system and be measured by Lyapunov exponents. We define a functional λ (an "irregularity index") that is close to the (maximal) Lyapunov exponent for dynamical systems and well defined for series with a random component: this allows one to work with sunspot numbers. We compute λ for the daily WN from 1850 to 2012 within 4 yr sliding windows: λ exhibit sharp maxima at solar minima and secondary maxima at solar maxima. This pattern is reflected in the ratio R of the amplitudes of the main versus secondary peaks. Two regimes have alternated in the past 150 yr, R1 from 1850 to 1915 (large λ and R values) and R2 from 1935 to 2005 (shrinking difference between main and secondary maxima, R values between 1 and 2). We build an autoregressive model consisting of Poisson noise plus an 11 yr cycle and compute its irregularity index. The transition from R1 to R2 can be reproduced by strengthening the autocorrelation a of the model series. The features of the two regimes are stable for model and WN with respect to embedding dimension and delay. Near the time of the last solar minimum (~2008), the irregularity index exhibits a peak similar to the peaks observed before 1915. This might signal a regime change back from R2 to R1 and the onset of a significant decrease of solar activity.
Keywords:Lyapunov exponent, solar activity, solar cycle
Year of publishing:2013
Number of pages:str. 1-9
Numbering:no. 2, Vol. 779
COBISS_ID:60297987 Link is opened in a new window
UDC:52
ISSN on article:1538-4357
URN:URN:SI:UNG:REP:DS30PACA
DOI:10.1088/0004-637X/779/2/108 Link is opened in a new window
Views:520
Downloads:20
Metadata:XML RDF-CHPDL DC-XML DC-RDF
Categories:Document is not linked to any category.
:
  
Average score:(0 votes)
Your score:Voting is allowed only for logged in users.

Hover the mouse pointer over a document title to show the abstract or click on the title to get all document metadata.

Record is a part of a journal

Title:The Astrophysical journal
Shortened title:Astrophys. j.
Publisher:University of Chicago Press for the American Astronomical Society
ISSN:1538-4357
COBISS.SI-ID:515079705 New window

Back